Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 26, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 1, 2001, 4:26 PM EDT for Nassau County, New York. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 4:26 PM EDT (20:26 UTC)
- Expired
- Jul 1, 2001, 5:00 PM EDT
- In force
- 34 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Nassau County, NY
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:53 PM EDT | Thunderstorm Wind 52 E | Syosset, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 012027 CCA SVROKX NYC059-012100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 426 PM EDT SUN JUL 1 2001 ...CORRECTION... THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN NASSAU COUNTY IN SOUTHEAST NEW YORK * UNTIL 500 PM EDT * AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OYSTER BAY...MOVING EAST AT 30 MPH. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4095 7362 4077 7362 4076 7341 4097 7343
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 1, 2:30 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 230 PM EDT SUN JUL 1 2001 A STRONG UPPER TROF WILL MOVE ACROSS THE NORTHEAST TONIGHT AND THEN MOVE ACROSS THE CANADIAN MARITIMES ON MONDAY. THE FLOW WILL THEN BECOME ZONAL LATE MONDAY NIGHT AND TUESDAY. AT THE SURFACE...A COLD FRONT WILL MOVE OFF THE COAST TONIGHT PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND TSTMS. SOME OF THE TSTMS MAY BE SEVERE. MUCH DRIER AND COOLER AIR WILL SPREAD OVER THE REGION LATE TONIGHT AND MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY NIGHT AND MOVE OFF THE MID ATLANTIC COAST ON TUESDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY BRINGING A THREAT OF SHOWERS. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL LEVELS FOR THE NEXT FEW DAYS. A SCA WILL REMAIN IN EFFECT FOR STRONG WINDS TONIGHT INTO EARLY MONDAY. .OKX...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338. l
In the hours before
Special weather statement, Jul 1, 11:00 AM EDT, 5 hours 26 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-012000- SPECIAL WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1100 AM EDT SUN JUL 1 2001 ...SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON AND EVENING... THE NATIONAL WEATHER SERVICE'S STORM PREDICTION CENTER HAS PLACED MOST OF THE REGION UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS WILL BE TRIGGERED AHEAD OF AND ALONG A STRONG COLD FRONT APPROACHING FROM THE NORTHWEST. DAMAGING WINDS AND HAIL ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE THREAT OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD FRONT WHICH IS EXPECTED AROUND 8 PM IN THE NEW YORK CITY METRO AREA AND AROUND 10 PM ACROSS THE TWIN FORKS OF LONG ISLAND. PEOPLE WITH ANY OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON OR EVENING...INCLUDING BOATING...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO THE WEATHER. THE THUNDERSTORMS WILL BE MOVING QUICKLY AND WILL GIVE LITTLE TIME TO GET TO SHORE. NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR RADIO OPERATORS...SHOULD BE READY TO RELAY REPORTS. STAY TUNED TO NOAA WEATHER RADIO...YOUR FADVORITE MEDIA OUTLET OR VISIT THE NWS WEB SITE AT WWW.NWS.NOAA.GOV/ER/OKX FOR THE LATEST INFORMATION ON THIS UPCOMING HAZARDOUS WEATHER.
Local storm report, Jul 1, 1:15 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
115 PM EDT SUN JUL 01 2001
...DAMAGE REPORT FROM EARLY TODAY...
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM SOUTHAMPTON NY WIND DAMAGE
07/01/01 SUFFOLK SEVERAL LARGE TREES
KNOCKED DOWN
(TIME APPROX)Local storm report, Jul 1, 3:59 PM EDT, 27 minutes before
NYCLSRNYC 000
TTAA00 KNYC DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
359 PM EDT SUN JUL 01 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM NEWTOWN CT WIND DAMAGE
06/30/01 FAIRFIELD 2 TREES DOWN...WIRES DOWN
0720 PM SEYMOUR CT WIND DAMAGE
06/30/01 NEW HAVEN TREE LIMBS AND TREE DOWN
0725 PM SHELTON CT WIND DAMAGE
06/30/01 FAIRFIELD TREE LIMBS DOWN...SEVERAL
HOUSES STRUCK BY LIGHTNING
0725 PM ANSONIA CT WIND DAMAGE
06/30/01 NEW HAVEN TREE LIMBS AND TREE DOWN
0100 AM HAMPTON BAYS NY TORNADO
07/01/01 SUFFOLK THUNDERSTORMS CAUSED
DAMAGE IN HAMPTON BAYS,
ACROSS PARTS OF
SOUTHAMPTON, WATERMILL,
AND BRIDGEHAMPTON.
0200 AM SOUTHAMPTON NY WIND DAMAGE
07/01/01 SUFFOLK SEVERAL LARGE TREES
KNOCKED DOWNThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:14 AM EDT | Severe Thunderstorm Warning | OKX | Richmond | 46 min |
| Jul 1, 1:18 AM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 42 min |
| Jul 1, 3:07 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 38 min |
| Jul 1, 3:37 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 23 min |
| Jul 1, 3:49 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 41 min |
| Jul 1, 4:08 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 52 min |
| Jul 1, 4:48 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 27 min |
| Jul 1, 5:04 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 41 min |
| Jul 1, 5:22 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.